• Phoenix Rising needs funds to operate: please consider donating to support PR

Ivabradine = Heart Pain + Sleep Adrenaline

sb4

Senior Member
Messages
1,354
Likes
2,186
Location
United Kingdom
Hey,

I've been taking Ivabradine at various doses for 3 weeks.

Depending on the dosage I go a few days feeling better then I start to get short stabby pains in my heart and left arm and leg veins. At night as I drift off Im sprung to wake by an adrenaline shot to the heart, this goes on for an hour or two.

I thought Ivabradine was short acting so why do I only get these symptoms after a couple days dosing? Anyone else experience this?
 

pattismith

Senior Member
Messages
2,805
Likes
5,299
@sb4, here what is found in wiki, maybe you shouldn't take this drug without being monitored for cardiac side effects, like sick sinus syndrome, ventricular extrasystole, AV block.

While I am currently hyperthyroid with tachycardia and have some ventricular extrasystole, I seem to tolerate well a low dose Ivabradine (up to now).


Contraindications[edit]

Ivabradine is contraindicated in sick sinus syndrome. It should also not be used concomitantly with potent inhibitors of CYP3A4, including azole antifungals (such as ketoconazole), macrolide antibiotics, nefazodone and the antiretroviral drugs nelfinavir and ritonavir.[7]
Use of ivabradine with verapamil or diltiazem is contraindicated.[8]

Adverse effects[edit]

Overall, 14.5% of patients taking ivabradine experience luminous phenomena (by patients described as sensations of enhanced brightness in a fully maintained visual field). This is probably due to blockage of Ih ion channels in the retina, which are very similar to cardiac If. These symptoms are mild, transient, and fully reversible. In clinical studies, about 1% of all patients had to discontinue the drug because of these sensations, which occurred on average 40 days after the drug was started.[4]
In a large clinical trial, bradycardia (unusually slow heart rate) occurred in 2% and 5% of patients taking ivabradine at doses of 7.5 and 10 mg respectively (compared to 4.3% in those taking atenolol).[4] 2.6–4.8% reported headaches.[4]
Other common adverse drug reactions (1–10% of patients) include first-degree AV block, ventricular extrasystoles, dizziness and/or blurred vision.[9]
 

ryan31337

Senior Member
Messages
664
Likes
1,554
Location
South East, England
Oops, realised I never replied.

Ivabradine has been a fantastic help for me. I only need a small dose, 2.5mg. I've seen a good general improvement and it really stops the jittery, tired but wired feeling, unless I am on my feet for extended periods. I notice it start to wear off late afternoon, so take a second 2.5mg dose then. That seems to give me a good 24hr coverage and also prevents the adrenaline kicks I'd often get at 6am-7am, waking me from sleep.

Ironically I got the short stabby pains in my chest before taking Ivabradine, but no longer, unless I miss a dose. I went cold turkey on the Ivabradine for 3 days before a CPET, I was a complete mess and it really showed how much it was helping.
 

Marylib

Senior Member
Messages
586
Likes
319
All I know is that it helps keep my heart rate down when I stand and that the POTS doc always want to check my QT interval.
So far so good. I never had pain with ivabradine.
Verapamil works better for me now, actually. I take it before bed, whereas I was taking the ivabradine during the day and I still do sometimes if I know I may have to stand still without moving.
I think one of the problems with verapamil is low blood pressure. So far, my blood pressure is okay. I retain more fluids on verapamil, so I get my kidney function checked. So far so good. This makes sense in that POTS is tachycardia related to low blood volume in response to orthostatic stress.
I see the POTS doc soon and since he is a nephrologist, it should be an interesting conversation since he didn't prescribe the verapamil.
 

pattismith

Senior Member
Messages
2,805
Likes
5,299
@sb4

It seems that I can't tolerate Ivabradine any longer.

I felt great under this drug as long as I was hyperthyroid with clear tachycardia.

Then when my hyperthyroidism resolved, I started to feel something close to what you've experienced, with pain in my chest waking me in the middle of the night.
It was scary, so I checked my ECG, but could'nt find anything wrong.
Of course I stopped Ivabradine, and the chest pain went away.

I still feel my heart beat, so I know my heart is not back to normal: A bit too quick and too heavily pumping, but no more arrythmia, and rarely above 80/mn at rest.

My small fiber neuropathy is not completely resolved, so I guess my autonomic nervous system is not cured yet and may be responsible for my heart uncomfort.